Poincare Polynomials of Some Moduli Varieties

  • V. Balaji
  • C. S. Seshadri
Conference paper


For smooth projective varieties V/ℂ, the Weil conjectures as established by Deligne, tell us that the number of rational points of the corresponding variety V over Fqn, for all n, determine the Betti numbers of V (for precise details cf., §5). This theme has been taken up by Harder and Narasimhan in [H-N] and by Desale and Ramanan in [D-R] to compute the Poincaré polynomial of the moduli space M(n,d) of semi-stable vector bundles of rank n and degree d, where n and d are coprime. More recently, Atiyah and Bott [A-B] following a geometric approach compute the Poincaré polynomial of the moduli space M(n,d) when (n,d) = l, and also show that there is no torsion in the cohomology in this case. Let N be the smooth compactification of M(2,0)sOx (the stable bundles with detE ≅ Ox) constructed in [S]. In [B-S], an approach modelled on [A-B] was studied and this gave only partial success in the computation of the cohomology of N.


Modulus Space Vector Bundle Line Bundle Rational Point Isomorphism Class 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A-B]
    M.F. ATIYAH AND R. BOTT, The Yang-Mills equations over Riemann surfaces, Phil. Trans. Royal. Soc. London, A 308, (1982), 523–615MathSciNetGoogle Scholar
  2. [B-l]
    V. BALAJI, Cohomology of certain moduli spaces of vector bundles Proc. Ind. Acad. Sci. (Math. Sci) Vol 98 (1988), 1–24.Google Scholar
  3. [B-2]
    V. BALAJI, Intermediate jacobian of some moduli spaces of vector bundles on curves, Amer. J. Math., Vol 112, (1990), 611–630.CrossRefMATHMathSciNetGoogle Scholar
  4. [B-S]
    V. BALAJI AND C.S. SESHADRI, Cohomology of a moduli space of vector bundles, “The Grothendieck Festschrift” Volume I, (1990), 87–120Google Scholar
  5. [Bi]
    E. BIFET, Sur les points fixes du schema Quot r0x/x/k Sous l’action du tore (Gr m, C.R. Acad. Paris, t. 309, Sèrie I, (1982), 609–612.Google Scholar
  6. [D-R]
    U.V. DESALES. RAMANAN, Poincaré polynomials of the variety of stable bundles, Math. Annalen, 216, (1975), 233–244.CrossRefMATHMathSciNetGoogle Scholar
  7. [H-N]
    G. HARDER AND M.S. NARASIMHAN, On the cohomology of moduli spaces of vector bundles on curves, Math. Annalen 212, (1975) 299–316.CrossRefMathSciNetGoogle Scholar
  8. [K-l]
    F.C. KIRWAN, Cohomology of quotients in symplectic and algebraic geometry, Mathematical Notes 31, Princeton. Univ. Press (1984).Google Scholar
  9. [K-2]
    F.C. KIRWAN, On the homology of compact ifications of moduli spaces of vector bundles over a Riemann surface, Proc. Lond. Math. Soc. 53, (1986), 237–267.Google Scholar
  10. [S]
    C.S. SESHADRI, Desingularisation of moduli varieties of vector bundles on curves, International Symposium on Algebraic Geometry, Kyoto, (1977), 155–184, Kinokunia (Tokyo).Google Scholar
  11. [Se]
    J.-P. Serre, Algebraic Groups and Class Fields, Graduate Texts in Mathematics 117, Springer-Verlag.Google Scholar
  12. [Sp]
    E.H. SPANIER, The Homology of Kummer manifolds, Proc. Amer. Math. Soc. 7 (1956), 155–160.CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Tokyo 1991

Authors and Affiliations

  • V. Balaji
    • 1
  • C. S. Seshadri
    • 1
  1. 1.School of MathematicsSpic Science FoundationMadrasIndia

Personalised recommendations